Oklahoma, 2003

Hail in Oklahoma, April 6, 2003

April 6, 2003 · NWS OUN · 6 events in 4 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 6, 10:15 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 6, 10:15 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1115 AM CDT SUN APR 6 2003

HAVE UPDATED GRIDS TO GO WITH LIKELY POPS ACROSS SOUTHEAST
SECTIONS THIS AFTERNOON WITH SEVERE WORDING.  DRYLINE HAS PUSHED
WELL INTO SOUTHWEST AND PARTS OF CENTRAL OKLAHOMA THIS
MORNING AND IS FORECAST TO EXTEND BE NEAR I-35 CORRIDOR BY EARLY
THIS AFTERNOON.  DRYLINE WILL BECOME FOCUS FOR SEVERE CONVECTION
WITH BEST CHANCE OF SEVERE GENERALLY EAST OF A SEMINOLE TO ADA
TO TISHOMINGO TO MADILL LINE.

SIX

402 AM CDT SUN APR 6 2003

SFC LOW TAKING SHAPE ACROSS SWRN CORNER OF THE FA THIS MORNING. WARM
FRONTAL BOUNDARY IS A LITTLE TRICKY. MESONET DATA SHOWS A BOUNDARY
ACROSS SCNTRL OK SEPARATING 40S AND 50S FROM LOW 60S IN SRN OK.
HOWEVER RICHER DEWPOINT AIR IS STILL S OF THE RED RIVER.  AT ANY
RATE...50 KT LO LVL JET OVER THE WARM FRONT IS PRODUCING A FEW
THUNDERSTORMS IN THE FA THIS MORNING. SFC LO EXPECTED TO MIGRATE
NEWD ACROSS THE FA DURING THE DAY TODAY WITH WARM MOIST AMS SURGING
NWD INTO CNTRL AND ERN PARTS OF THE FA. DRY LINE WILL TRAIL SWD FROM
THE LOW INTO NORTH TX. EXPECT LOW LVL JET TO GRADUALLY SHIFT EWD
THIS MORNING AS S/W EJECTS NEWD FROM THE SRN ROCKIES AND THUS EXPECT
ELEVEATED TSTMS TO ALSO SHIFT EWD. MAY SEE ADDITIONAL DEVELOPMENT
LATER TODAY AS DRY LINE PUSHES EWD AND WARM FRONT LIFTS NWD.
PROSPECTS FOR SEVERE LOOK GOOD WITH STG WIND FIELDS AND INCREASING
INSTAB.  ACTIVITY WILL SHIFT NEWD OUT OF THE FA BY EARLY EVENING
WITH COOLER AIRMASS SURGING SWD IN THE WAKE OF EXITING SFC LOW.
STILL LOOKS COOL EARLY IN THE WEEK FOLLOWS BY MODERATING TEMPS AS
UPR RIDGE BUILDS OVER THE CENTRAL U.S. THUS NOT MUCH CHANGE MADE TO
LATTER PDS OF THE FORECAST.

FCSTID =    2
OKC   68  39  58  34 /  30   0   0  10
HBR   67  37  56  33 /  20   0   0  10
SPS   73  41  63  37 /  20   0   0  10
GAG   54  30  52  30 /  20   0   0  10
PNC   61  37  54  33 /  40   0   0  10
DUA   76  46  64  40 /  50  10   0  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 6, 11:00 AM CST, 24 minutes before
OKZ004>048-050>052-TXZ083>090-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO THE WESTERN TWO THIRDS OF
OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
OVER PARTS OF CENTRAL... SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS ROUGHLY ALONG AND EAST OF A LINE FROM
STILLWATER TO OKLAHOMA CITY TO SULFAR AND ARDMORE.

TIMING...
STRONG THUNDERSTORMS JUST EAST OF THE I-35 CORRIDOR ARE EXPECTED
TO INTENSIFY THIS AFTERNOON AS A DRYLINE CONTINUES TO PUSH EASTWARD
INTO CENTRAL OKLAHOMA.  ADDITIONAL THUNDERSTORMS MAY DEVELOP
THIS AFTERNOON ALONG THE WESTERN EDGE OF THE SLIGHT RISK AREA
AS CONVERGENCE INCREASES ALONG THE DRYLINE.   THE SEVERE
WEATHER THREAT WILL GRADUALLY END FROM WEST TO EAST THIS AFTERNOON
AS SURFACE WINDS SHIFT TO THE SOUTHWEST AND WEST.

EXPECTED WEATHER AND IMPACTS...
SUPERCELL STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL OR LARGER
SIZE HAIL... AND WIND GUSTS UP TO 75 MPH. CONDITIONS ARE EXPECTED TO
BECOME MORE FAVORABLE FOR A FEW TORNADOES WITH ANY ATTENDANT
SUPERCELLS OVER PARTS OF SOUTHEAST OKLAHOMA... ROUGHLY IN AREAS FROM
MADILL TO COALGATE AND EASTWARD. HAIL MAY PRODUCE DAMAGE TO
ROOFS...WINDOWS...AUTOMOBILES...AND VEGETATION... AND STRONG WINDS
MAY PRODUCE MINOR DAMAGE TO BUILDINGS AND TREES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THIS AFTERNOON.

DISCUSSION...
BY EARLY THIS AFTERNOON... A SURFACE LOW WILL BE LOCATED NORTHWEST
OF OKLAHOMA CITY... WITH THE WARM FRONT EXTENDING SOUTHEAST FROM THE
LOW.  A DRYLINE WILL EXTEND ROUGHLY ALONG THE I-35 CORRIDOR.

TO THE EAST OF THE DRYLINE... AN UNSTABLE ATMOSPHERE WILL BE WEAKLY
CAPPED.  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND JUST EAST
OF THE DRYLINE DURING THE EARLY TO MID AFTERNOON HOURS AND BECOME
SEVERE.  SHEAR PROFILES WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT
AND THE ATTENDANT RISK OF LARGE HAIL AND DAMAGING WINDS.  IN
ADDITION... DEWPOINTS IN THE MID 60S WILL SURGE NORTHWARD INTO AREAS
ALONG THE HIGHWAY 75 CORRIDOR IN SOUTHEAST OKLAHOMA BY MID
AFTERNOON... AND ANY SUPERCELLS IN THIS AREA WILL HAVE THE GREATEST
POTENTIAL TO PRODUCE TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY APR 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST IN THE DAY TWO THROUGH SEVEN TIME
PERIOD.

OTHER HAZARDOUS WEATHER...
MORNING LOW TEMPERATURES MAY DROP BELOW FREEZING OVER NORTHWEST
OKLAHOMA ON MONDAY MORNING... WITH A BETTER CHANCE OF FREEZING
TEMPERATURES TUESDAY MORNING OVER ROUGHLY THE NORTHWEST THIRD OF
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY...APRIL 7TH.

 SIX

In the hours before

Local storm report, Apr 6, 5:38 AM CST, 5 hours 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
638 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 AM    MUSTANG                   OK   .75 INCH HAIL
04/06/03   CANADIAN                       MUSTANG PD

0559 AM    GUTHRIE                   OK   .75 INCH HAIL
04/06/03   LOGAN                          GUTHRIE PD

0600 AM    NEWCASTLE                 OK   1.00 INCH HAIL
04/06/03   MCCLAIN                        NEWCASTLE PD

KT
Local storm report, Apr 6, 5:41 AM CST, 5 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 AM    YUKON                     OK   .75 INCH HAIL
04/06/03   CANADIAN                       PUBLIC REPORT

KT
Local storm report, Apr 6, 5:51 AM CST, 5 hours 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 AM    9 W SHAWNEE               OK   .75 INCH HAIL
04/06/03   POTTAWATOMIE                   REPORTED BY LAKE
                                          SHAWNEE RANGER

0650 AM    3 W TECUMSEH              OK   .88 INCH HAIL
04/06/03   POTTAWATOMIE                   REPORTED BY AMATEUR
                                          RADIO SPOTTER

KT
Local storm report, Apr 6, 6:19 AM CST, 5 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 AM    TECUMSEH                  OK   WIND DAMAGE
04/06/03   POTTAWATOMIE                   NUMEROUS SIGNS AND
                                          WOODEN FENCE BLOWN
                                          OVER. REPORTED BY
                                          SPOTTERS.

0717 AM    2 SW PRAGUE               OK   1.00 INCH HAIL
04/06/03   LINCOLN                        REPORTED BY LINCOLN
                                          COUNTY SPOTTER

KT
Local storm report, Apr 6, 9:49 AM CST, 1 hour 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1049 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 AM    4 SW EDMOND               OK   .75 INCH HAIL
04/06/03   OKLAHOMA                       PUBLIC REPORT

0600 AM    10 E AMBER                OK   1.25 INCH HAIL
04/06/03   GRADY                          PUBLIC REPORT

FM
Local storm report, Apr 6, 10:16 AM CST, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1116 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    4 N MABELLE               TX   .75 INCH HAIL
04/05/03   BAYLOR                         NWS COOP OBSERVER

FM

The radar

The Norman radar (KTLX), 164 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Marshall

When
April 6, 11:24 AM CST
Where
Marshall County, 3 mi E of Woodville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.967, -96.600

Hail, Marshall

When
April 6, 11:35 AM CST
Where
Marshall County, 2 mi SE of Little City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.067, -96.600

Hail, Bryan

When
April 6, 11:46 AM CST
Where
Bryan County, 3 mi W of Mead
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.000, -96.550

Hail, Atoka

When
April 6, 11:58 AM CST
Where
Atoka County, 9 mi W of Caney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.233, -96.367

Hail, Atoka

When
April 6, 12:18 PM CST
Where
Atoka County, 10 mi E of Atoka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.383, -95.950

Hail, Coal

When
April 6, 12:20 PM CST
Where
Coal County, 8 mi N of Centrahoma
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.733, -96.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350376, 5350377, 5350378, 5350379, 5350380, 5350381.